Alabama, 2019

Flash Flooding and Flooding in Alabama, November 30, 2019

November 30, 2019 · NWS HUN · 13 events in 3 counties and zones

An unseasonably warm and humid airmass flowed northward in advance of a front system on the 30th. This resulted in multiple clusters of showers and thunderstorms which repeatedly moved across northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An unseasonably warm and humid airmass flowed northward in advance of a front system on the 30th. This resulted in multiple clusters of showers and thunderstorms which repeatedly moved across northwest Alabama. Rainfall amounts of 2 to 5 inches were reported, with much of it falling during a 2-3 hour period during the late afternoon and early evening hours. This resulted in several flash floods in northwest Alabama, followed by a period of areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 30, 2:35 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 30, 2:35 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
235 PM CST Sat Nov 30 2019

.NEAR TERM...(Tonight)
Issued at 235 PM CST Sat Nov 30 2019

Strong southerly flow has filtered in a warm, moist airmass over the
TN Valley this afternoon placing us well within the warm sector of an
intense cyclone. Showers have increased in coverage over the last
hour or two, with a few embedded thunderstorms moving quickly through
the area. The mid level low associated with this activity was
spinning over the north- central Plains and should continue to
progress eastward tonight, reaching the Mississippi Valley by
midnight. As this low moves eastward, its surface low will shift from
the Central Plains and into the Great Lakes region, with a weakening
front moving through the Lower Mississippi Valley. A line of showers
and thunderstorms observed over the ArkLaTex and southeast Arkansas
at the time of this writing will quickly move eastward over the next
several hours, reaching Northwest Alabama by 8 pm.

Uncertainty remains high regarding the severe threat associated with
this activity. The low level jet is expected to strengthen further as
it moves eastward with time later this afternoon, lending ample wind
shear over the area. The limiting factor continues to be the
instability. The strong WAA has allowed the area to rise into the
upper 60s, with a few spots in the lower 70s. Meanwhile, surface
dewpoints are steadily rising, with the lower 60 dewpoints edging
into northern Mississippi and northwest Alabama. A mid level ridge
was keeping mid level lapse rates fairly poor, however as the
convective temps were reached over the last hour or two, we've seen
the increase in showers and thunderstorms. Some of these have
maintained some decent updrafts, suggesting that the inversion aloft
was eroding. However, the better dynamics remain to our west at the
current hour and the ongoing activity over the TN Valley may limit
the destabilization later this evening. With temps dropping back into
the mid 60s across locations that are receiving rainfall, it's tough
to believe that we will be able to rise again into the lower 70s
later this evening. Latest forecast soundings indicate some cooling
aloft, leading to slightly higher elevated instability, but the
surface based instability looks to be even less. There's still
enough of a threat for an isolated strong updraft to tap into the
better shear as the main front begins to inch closer to the area, but
confidence is lower than with forecast update issued earlier.
Threats remain the same, if we can realize enough instability for
stronger updrafts, straight line winds and a weak tornado are
possible, mainly over areas west of I-65. Given the steeper lapse
rates aloft, the chance for some quarter-sized hail in the stronger
storms is also higher.

It's been a low confidence forecast and, unfortunately, confidence
still is not very high. We'll maintain the mention for isolated
severe thunderstorms, with the best chance west of I-65. Timing
remains generally unchanged with the main showers and thunderstorms,
reaching areas west of I-65 by 8 am and exiting the area by 3 am.

.SHORT TERM...(Sunday through Monday)
Issued at 235 PM CST Sat Nov 30 2019

The front will be well east of the area by daybreak on Sunday, with a
strong surface high building in its wake. The pressure gradient will
strengthen early Sunday morning, leading to breezy conditions over
the TN Valley. Right now, winds are estimated to be between 15 and 20
mph, with gusts up to 30 to 35 mph. We are still right on the edge
of Wind Advisory criteria and it wouldn't surprise me if we were
able to some observations gust around 35 mph Sunday morning. However,
will hold off on issuing the advisory on this package. The stronger
winds will bring in much cooler air, with highs on Sunday in the
lower to mid 50s.

Winds will remain somewhat elevated Sunday night, continuing CAA
through the overnight hours. This will send lows into the lower to
mid 30s. Monday looks to be a rather raw day as the upper low over
the Ohio Valley amplifies and digs east of the Appalachians. This
will bring and increase in cloud cover and strengthen the CAA even
further, keeping temps on Monday in the lower 40s. Combined with
winds remaining in the 10 to 15 mph range, wind chills will remain in
the lower to mid 30s through the day. Winds will diminish Monday
night, with skies becoming mostly clear after midnight. Overnight
lows will drop into the upper 20s by daybreak on Tuesday.

.LONG TERM...(Monday night through Friday)
Issued at 235 PM CST Sat Nov 30 2019

Northwest flow will persist aloft through the long term period,
keeping generally mild conditions over the TN Valley. With drier air
in place, the area will remain rain free through at least Thursday.
Temps will moderate each day, reaching into the lower 50s on Tuesday
and then into the mid to upper 50s on Wednesday and Thursday. A weak
shortwave will eject from the Desert Southwest and into the
Mississippi Valley on Thursday night, spreading showers eastward and
into the TN Valley. This will be a fairly quick moving system, with
showers continuing into Friday before exiting Friday night. Not
expecting many impacts at this point, as the airmass remains
relatively stable. Temperatures on Friday will be in the mid to
upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM CST Sat Nov 30 2019

A rather complex setup will lead to generally MVFR conditions at the
KMSL and KHSV terminals through the first 12 to 18 hours of the
forecast period. Lower cigs, ~3000 ft, will continue to stream
eastward this afternoon, lowering further to ~1500 feet by the mid
afternoon hours. A line of showers, with scattered thunderstorms,
will then move through the terminals this evening with the greatest
confidence on timing generally between 01Z and 04Z at KMSL and 02Z
and 05Z at KHSV. Along with these showers, heavy rainfall will lead
to visibilities lowering to 2SM and cigs lowering to 600 feet. This
activity will push east of the area between 05Z and 06Z, with MVFR
conditions persisting through 12Z. By 12Z, skies will become mostly
clear, with VFR conditions expected through the remainder of the
period. In addition to the MVFR conditions and potential for
thunderstorms, winds will remain breezy for much of the period, with
winds gusting up to 20 to 25 mph this afternoon through Sunday
morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 30, 2:37 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
237 PM CST Sat Nov 30 2019

ALZ001>010-016-TNZ076-096-097-011145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
237 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible this afternoon into
tonight as a cold front approaches and then moves across the region.
A few strong to severe thunderstorms could produce wind gusts of 50
to 60 mph and large hail. A brief weak tornado cannot be ruled out,
mainly in northwestern Alabama.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

Breezy conditions are expected to develop on Sunday behind the cold
front. Winds of 15 to 25 mph with gusts of 30 to 35 mph are
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Nov 30, 2:17 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
217 PM CST Sat Nov 30 2019

ALZ002-003-302030-
Franklin AL-Colbert AL-
217 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 230 PM CST...

At 217 PM CST, Doppler radar was tracking a strong thunderstorm over
Belmont, or near Red Bay, moving east at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Bay, Pleasant Site, Pogo, Mynot, Cedar Creek Reservoir and
Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 8815 3461 8814 3468 8797 3448 8788
      3445 8816
TIME...MOT...LOC 2017Z 249DEG 53KT 3450 8820

KTW
Special weather statement, Nov 30, 3:59 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
359 PM CST Sat Nov 30 2019

ALZ005-006-009-TNZ096-097-302230-
Madison AL-Limestone AL-Jackson AL-Franklin TN-Lincoln TN-
359 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...NORTHEASTERN LIMESTONE...SOUTHEASTERN LINCOLN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 430 PM CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm over
Harvest, or 9 miles west of Meridianville, moving east at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Madison, Moores Mill, Meridianville, Hazel
Green, Huntland, Skyline, Harvest, Alabama A And M University and New
Market.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3483 8611 3470 8680 3491 8689 3517 8621
TIME...MOT...LOC 2158Z 250DEG 54KT 3485 8673

KDW
Special weather statement, Nov 30, 4:00 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
400 PM CST Sat Nov 30 2019

ALZ001-002-005-302245-
Lauderdale AL-Limestone AL-Colbert AL-
400 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHERN COLBERT
COUNTIES UNTIL 445 PM CST...

At 400 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Underwood-Petersville, moving east at 75 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Lexington, St.
Florian, Underwood-Petersville, Anderson and Waterloo.

LAT...LON 3501 8809 3499 8702 3468 8779 3495 8817
TIME...MOT...LOC 2158Z 247DEG 64KT 3491 8782

KTW
Special weather statement, Nov 30, 4:27 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
427 PM CST Sat Nov 30 2019

ALZ006-009-TNZ097-302300-
Madison AL-Jackson AL-Franklin TN-
427 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...NORTHEASTERN
MADISON AND SOUTHERN FRANKLIN COUNTIES UNTIL 500 PM CST...

At 427 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of New Market, moving east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winchester, Bridgeport, Cowan, Huntland, New Market, Anderson, Hytop,
Bass, Princeton and Plevna.

LAT...LON 3492 8566 3481 8632 3499 8648 3499 8632
      3507 8632 3521 8600 3509 8586 3499 8586
      3499 8574
TIME...MOT...LOC 2226Z 259DEG 49KT 3490 8628

KTW
Special weather statement, Nov 30, 4:51 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CST Sat Nov 30 2019

ALZ001-002-004-302315-
Lawrence AL-Lauderdale AL-Colbert AL-
451 PM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 515 PM
CST...

At 450 PM CST, Doppler radar was tracking a strong thunderstorm near
Tuscumbia, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Town
Creek, Littleville, Leighton, Courtland and North Courtland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3480 8779 3486 8724 3480 8723 3479 8726
      3477 8728 3476 8726 3476 8723 3456 8721
      3462 8782
TIME...MOT...LOC 2250Z 267DEG 41KT 3469 8775

KTW

The radar

The Columbus AFB radar (KGWX), 110 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Colbert

When
November 30, 4:57 PM CST to 9:00 PM CST
Where
Colbert County, 0.69 mi N of Tuscumbia to 0.5 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.700

Flooding was reported at the intersection of N Commons Street and N Cave Street. Depth of water unknown.

Flash Flood, Colbert

When
November 30, 5:05 PM CST to 10:00 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals to 0.72 mi S of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.670

Flooding along Woodward Avenue in Muscle Shoals. Depth of water unknown.

Flash Flood, Lauderdale

When
November 30, 5:05 PM CST to 9:00 PM CST
Where
Lauderdale County, 0.89 mi NW of Weeden Hgts to 0.77 mi ESE of Mars Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.840, -87.630

Flooding near the intersection of Seville Street and Gresham Road.

Flash Flood, Colbert

When
November 30, 5:19 PM CST to 10:00 PM CST
Where
Colbert County, 0.89 mi SE of Sheffield to 0.92 mi SE of Sheffield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.760, -87.690

Flooding was reported near the 700 block of 2nd Street.

Flash Flood, Colbert

When
November 30, 5:35 PM CST to 10:00 PM CST
Where
Colbert County, 0.57 mi SE of Muscle Shoals to 0.68 mi SSE of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.743, -87.664

Flooding was reported in the 100 block of Oak Drive.

Flash Flood, Lauderdale

When
November 30, 6:00 PM CST to 9:00 PM CST
Where
Lauderdale County, 1.13 mi W of Rogersville to 0.97 mi W of Rogersville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.830, -87.300

Rose Street in Rogersville was flooded. Depth of water unknown.

Flash Flood, Lauderdale

When
November 30, 6:00 PM CST to 10:00 PM CST
Where
Lauderdale County, 0.89 mi SE of Petersville to 0.68 mi NE of North Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.840, -87.670

Flooding along Chisholm Road near the intersection of Gresham Road.

Flash Flood, Colbert

When
November 30, 6:25 PM CST to 10:00 PM CST
Where
Colbert County, 2.15 mi SSW of Valdosta to 1.82 mi SSW of Valdosta
Cause
Heavy Rain
Reported by
Public
Coordinates
34.690, -87.730

Flooding at the intersection of Underwood Mountain Road and Frankfort Road.

Flash Flood, Colbert

When
November 30, 6:49 PM CST to 10:00 PM CST
Where
Colbert County, 2.37 mi ESE of Underwood Xrds to 2.59 mi E of Underwood Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.490

Flooding reported at the intersection of Jarmon Road and Hatton School Road. Depth of water unknown.

Flood, Colbert

When
November 30, 6:52 PM CST to 11:00 PM CST
Where
Colbert County, 1.33 mi WSW of Wilson Dam to 1.25 mi WSW of Wilson Dam
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.770, -87.670

Flooding at the corner of N. Jackson Highway and Martin Avenue. Depth of water unknown.

Flood, Limestone

When
November 30, 7:51 PM CST to 11:00 PM CST
Where
Limestone County, 1.7 mi W of Bethel to 1.08 mi WNW of Bethel
Cause
Heavy Rain
Reported by
Public
Coordinates
34.930, -86.860

Report of a car stranded in floodwaters at Bethel Road and Oak Grove Road. Depth of water unknown.

Flash Flood, Colbert

When
November 30, 8:41 PM CST to 11:00 PM CST
Where
Colbert County, 0.69 mi N of Underwood Xrds to 0.75 mi NNW of Underwood Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.760, -87.530

Flooding reported at the intersection of 2nd Street and County Line Road. Depth of water unknown.

Flash Flood, Colbert

When
November 30, 8:47 PM CST to 11:00 PM CST
Where
Colbert County, 1.79 mi NE of Cherokee to 1.62 mi NE of Cherokee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.770, -87.950

Flooding was reported at the intersection of Virginia and 9th Street. Depth of water unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867658, 867659, 867660, 867661, 867662, 867663, 867664, 867665, 867666, 867671, 867672, 867668, 867670.